• Evaluating lactate prognostic value in children suspected of acetaminophen-induced liver failure in Liberia

      Haidar, MK; Morton, N; Roederer, T; Mayronne, S; Bawo, L; Kerkula, J; Porten, K; Baud, FJ (Springer Nature, 2020-01-29)
      BACKGROUND: The prognostic significance of hyperlactatemia in young children with liver injury suspected to be attributed to repeated supratherapeutic doses of acetaminophen remain understudied. METHODS: We conducted a retrospective medical chart review including children aged <5 years admitted with hepatocellular injury. The study was conducted in Bardnesville Junction Hospital operated by Médecins Sans Frontières in Monrovia, Liberia. RESULTS: We analyzed 95 children with liver injury in whom a blood lactate measurement on admission was available. Eighty children (84%) were aged <2 years; 49 children (52%) died during hospitalization. The median acetaminophen concentration on admission was 20 mg/L with 60 (70%) children presenting concentrations exceeding 10 mg/L. Median lactate was significantly higher in children who died (10.7 mmol/L; interquartile range (IQR): 8.5-15.7) than those who survived (6.1 mmol/L; IQR: 4.1-8.5), P value < 0.001). The optimal threshold obtained was 7.2 mmol/L with a sensitivity of 84% and specificity 70% (area under curve = 0.80). The previously established thresholds of 3.5 and 4 mmol/L lactate had very low specificity identifying non-survival in children included in this study. CONCLUSION: In this setting, young children with ALF possibly attributed to acetaminophen toxicity were unlikely to survive if the venous blood lactate concentration exceeded 7.2 mmol/L.
    • Infant formula in Iraq: part of the problem and not a simple solution - Authors' reply

      Haidar, MK; Alayyan, A; Farhat, JB; Saim, M; Defourny, I (Elsevier, 2018-02-09)
    • Severe Malnutrition in Infants displaced from Mosul, Iraq

      Haidar, MK; Farhat, JB; Saim, M; Morton, N; Defourny, I (Elsevier, 2017-12)
    • Suspected paracetamol overdose in Monrovia, Liberia: a matched case–control study

      Haidar, MK; Vogt, F; Takahashi, K; Henaff, F; Umphrey, L; Morton, N; Bawo, L; Kerkula, J; Ferner, R; Porten, K; et al. (BioMed Central, 2020-03-30)
      Background- A cluster of cases of unexplained multi-organ failure was reported in children at Bardnesville Junction Hospital (BJH), Monrovia, Liberia. Prior to admission, children’s caregivers reported antibiotic, antimalarial, paracetamol, and traditional treatment consumption. Since we could not exclude a toxic aetiology, and paracetamol overdose in particular, we implemented prospective syndromic surveillance to better define the clinical characteristics of these children. To investigate risk factors, we performed a case–control study. Methods- The investigation was conducted in BJH between July 2015 and January 2016. In-hospital syndromic surveillance identified children with at least two of the following symptoms: respiratory distress with normal pulse oximetry while breathing ambient air; altered consciousness; hypoglycaemia; jaundice; and hepatomegaly. After refining the case definition to better reflect potential risk factors for hepatic dysfunction, we selected cases identified from syndromic surveillance for a matched case–control study. Cases were matched with in-hospital and community-based controls by age, sex, month of illness/admission, severity (in-hospital), and proximity of residence (community). Results- Between July and December 2015, 77 case-patients were captured by syndromic surveillance; 68 (88%) were under three years old and 35 (46%) died during hospitalisation. Of these 77, 30 children met our case definition and were matched with 53 hospital and 48 community controls. Paracetamol was the most frequently reported medication taken by the cases and both control groups. The odds of caregivers reporting supra-therapeutic paracetamol consumption prior to admission was higher in cases compared to controls (OR 6.6, 95% CI 2.1–21.3). Plasma paracetamol concentration on day of admission was available for 19 cases and exceeded 10 μg/mL in 10/13 samples collected on day one of admission, and 4/9 (44%) collected on day two. Conclusions- In a context with limited diagnostic capacity, this study highlights the possibility of supratherapeutic doses of paracetamol as a factor in multi-organ failure in a cohort of children admitted to BJH. In this setting, a careful history of pre-admission paracetamol consumption may alert clinicians to the possibility of overdose, even when confirmatory laboratory analysis is unavailable. Further studies may help define additional toxicological characteristics in such contexts to improve diagnoses.